Blackwell E, Loughlin K, Dumler F, Smythe M
Nabumetone-associated interstitial nephritis

Pharmacotherapy (Oct) 15:669-672 1995

Blackwell and colleagues report an 85-year-old woman who developed nephrotic syndrome and acute renal failure after taking nabumetone for six months. A renal biopsy showed tubular damage and minimal glomerular change consistent with a nonsteroidal anti-inflammatory drug induced nephritis. She died of infection during the hospitalization.

Comment:: Nonsteroidal anti-inflammatory drugs (NSAIDs) may cause acute renal failure from unopposed vasoconstriction or acute interstitial nephritis. NSAID induced hemodynamic renal failure is characterized by sudden oliguria, often with decreased fractional excretion of sodium, occurring in patients with decreased effective circulating fluid volume or preexisting renal disease. Allergic interstitial nephritis from NSAIDs may occur at any time during therapy with the drugs and may present as renal failure with or without the nephrotic syndrome. Although chronic renal failure has been reported, both renal syndromes usually resolve when treatment with the NSAID is discontinued.

This case represents one of the first cases of acute renal failure reported with nabumetone. As with the use of other NSAIDs, patients treated with nabumetone should have their renal function measured soon after initiation of therapy and periodically thereafter. Because the occurrence of interstitial nephritis cannot be predicted, all patients receiving NSAIDs should be cautioned about the development of edema which could be a sign of the nephrotic syndrome. Patients should be warned about the potential toxicity of the drugs. (Aronoff)

To go back use the BACK button on your browser.
Otherwise click on the desired link to this article below:
ARF etiology : Acute interstitial nephritis/NSAID
ARF etiology : Other drug-associated ARF